Wyoming, 2007

Winter Storm in Wyoming, March 28 to 30, 2007

March 28 to 30, 2007 · NWS UNR · 6 events in 6 counties and zones

A powerful storm system moved across the region, bringing significant amounts of snowfall to northeastern Wyoming. Eight to 16 inches of snow fell across much of the area, with localized amounts near 24 inches across Campbell County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A powerful storm system moved across the region, bringing significant amounts of snowfall to northeastern Wyoming. Eight to 16 inches of snow fell across much of the area, with localized amounts near 24 inches across Campbell County. Strong northwest winds caused considerable blowing and drifting snow and closed many roads, including Interstate 90, for more than 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 10:10 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 28, 10:10 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT WED MAR 28 2007

.DISCUSSION...16Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL COLORADO WITH INVERTED TROUGH ALONG THE WYOMING SOUTH DAKOTA
BORDER. COLD AIR IS CURRENTLY MOVING INTO MOST OF NORTHEAST WYOMING
WITH THUNDERSNOW REPORTED ACROSS MUCH OF CAMPBELL COUNTY. AREAS OF
FOG AND LOW STRATUS REMAIN OVER MOST OF WESTERN SOUTH
DAKOTA...INHIBITING SURFACE HEATING.

QUICKLY FALLING TEMPERATURES ACROSS CAMPBELL COUNTY HAS WARRANTED
ISSUING WINTER STORM WARNING A LITTLE SOONER THAN ANTICIPATED.
OBSERVATIONS FROM KGCC SHOWED CHANGE OVER TO SNOW BY 10 AM WITH
ELEVATED THUNDERSTORMS. WITH COMPLETE CLOUD COVER...DO NOT
ANTICIPATED ANY TEMPERATURE RECOVERY ACROSS THIS AREA...SO SNOW WILL
BEGIN TO ACCUMULATE...WITH 6 INCHES OR BETTER EXPECTED BY THIS
EVENING. TIMING OF SNOW ACROSS THE REMAINING PORTIONS OF NORTHEAST
WYOMING AND THE BLACK HILLS REMAINS UP IN THE AIR...WITH INVERTED
TROUGH REMAINING NEARLY STATIONARY THROUGH THIS EVENING. WINTER
STORM WATCH REMAINS IN EFFECT FOR THESE AREAS.

ON THE WARM SIDE OF THE TROUGH ACROSS WESTERN SOUTH DAKOTA...LOW
STRATUS IS TRYING TO BREAK UP...ESPECIALLY ACROSS SOUTHWESTERN SOUTH
DAKOTA. IF ENOUGH CLEARING AND SURFACE HEATING OCCURS ACROSS THE
PANHANDLE...SURFACE BASED THUNDERSTORMS SHOULD FIRE THIS AFTERNOON
AND TRAVEL NORTH INTO SOUTHWESTERN SOUTH DAKOTA. CURRENT
TEMPERATURES ARE IN THE 50S TO LOWER 60S...WITH DEWPOINTS AROUND 50
DEGREES. SOUTHEAST WINDS ARE HAVING A HARD TIME GETTING GOING THIS
MORNING. HAVE PARED BACK WIND ADVISORY TO CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA...WHERE BEST PRESSURE GRADIENT LINES UP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TODAY AND THIS EVENING FOR CENTRAL AND SOUTH
     CENTRAL SOUTH DAKOTA.
  ...WINTER STORM WATCH TONIGHT THROUGH THURSDAY FOR THE BLACK
     HILLS.
WY...WINTER STORM WARNING FOR CAMPBELL COUNTY THROUGH THURSDAY.
  ...WINTER STORM WATCH TONIGHT THROUGH THURSDAY FOR PARTS OF
     NORTHEASTERN WYOMING.

&&
Hazardous weather outlook, Mar 28, 10:15 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT WED MAR 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) WED MAR 28 2007

...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL
   COUNTY IN WYOMING...
...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE
   REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS...
...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH
   DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY
PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE
MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST
CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG
WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL
BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT
IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA COUNTIES THAT BORDER NEBRASKA.

ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED
OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO
THE EARLY EVENING HOURS.

MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH
INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS
TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN
WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL
SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS
POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL
ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN
NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING
CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL.
THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW
AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE
REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE
POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR
THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER
STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK
HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE
AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
March 28, 12:00 PM MST to March 30, 12:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Northern Campbell

When
March 28, 2:00 PM MST to March 30, 12:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
March 28, 6:00 PM MST to March 30, 12:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
March 29, 12:00 AM MST to March 30, 12:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
March 29, 12:00 AM MST to March 30, 12:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Northeastern Crook

When
March 29, 3:00 AM MST to March 30, 3:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21643, 21642, 21644, 21645, 21646, 21648.